TUESDAY, Sept. 14 (HealthDay News) -- An expert panel concludes
that bone-strengthening bisphosphonate drugs such as Actonel,
Boniva and Fosamax can actually raise risks for a rare type of
fracture of the thighbone.
The panel is urging the U.S. Food and Drug Administration --
which has been awaiting the report -- to add a special warning to
that effect on the drugs' labeling.
"Bisphosphonates may be related to atypical femur fractures," said Dr. Elizabeth Shane, a professor of medicine at Columbia University's College of Physicians and Surgeons in New York City. She is the lead author of the report, which was compiled by a special task force at the American Society for Bone and Mineral Research.
"These fractures are very unusual," Shane added. "But we are still concerned that patients could still have these fractures. There may well be a link between these fractures and bisphosphonates."
The FDA has been given a copy of the panel report for review,
she said. The findings are published Sept. 14 in the Journal of
Bone and Mineral Research.
Bisphosphonates -- a class of prescription medications use to
treat osteoporosis -- have been shown to lessen the odds of getting
common bone fractures of the hip and leg. However, they may also
help trigger a weakness that makes a particular type of thigh bone
fracture more likely in rare cases, the panelists said.
There has been conflicting evidence on a such a link, however.
For example, one study published in 2008 in the
New England Journal of Medicine did find a correlation
between the long-term use of Fosamax and atypical fractures in
postmenopausal women. But a study published this March in the same
journal seemed to refute the connection.
The FDA had looked to the expert panel to help provide some
clarity. The group's new recommendations came after a thorough
review of 310 of these atypical thigh fractures. In that review,
the panel found that 94 percent of these patients had taken
bisphosphonates. Most had taken the drugs for five years or
Shane noted these fractures are so unusual that they make up
less than 1 percent of all hip and thigh fractures.
In addition, the international task force reviewed published and
unpublished data and talked with scientists at pharmaceutical
companies that sell the drug. They also looked at data in the FDA's
MedWatch database, which tracks side effects of approved drugs.
In their report the panel is recommending that the FDA:
Shane said the panel was concerned about the lack of patient
awareness of atypical femur fractures and their warning signs.
These signs include groin or thigh pain for a period of weeks or
months before fractures. More than half the patients experienced
these signs before their fracture, the report notes.
Moreover, more than a quarter of the patients who had an
atypical thigh fracture in one leg had a similar fracture in the
other leg, she added.
People who are taking bisphosphonates should continue to take
them, Shane said, but ask their doctor about the risk of an
atypical thigh fracture. The panel added that bisphosphonates
should only be given to people with certain cancers, Paget's
disease (a rare bone ailment) and patients with osteoporosis who
are at high risk of having a fracture.
Millions of people, mostly women, have been treated with
bisphosphonates since they were approved in 1995, Shane noted.
Bisphosphonates include: Aclasta, Actonel, Aredia, Bondronat,
Boniva, Didronel, Fosamax, Fosavance, Reclast, Skelid, and
J. Edward Puzas, senior associate dean for basic research and
professor of orthopedics at the University of Rochester School of
Medicine and Dentistry in New York, said that "the scientists and
clinicians that made up the panel are some of the most
knowledgeable and respected individuals in our field."
He believes that while bisphosphonates may be associated with
atypical thigh fractures, their benefits in treating osteoporosis
and the common fractures that are attributed to bone loss far
outweigh the risk of these rare fractures.
For more on osteoporosis, visit the
U.S. National Library of Medicine.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.